You are here
Anti-HIV Drugs in Pregnancy Not Linked to Children's Language Delays
The combinations of anti-HIV drugs recommended for pregnant women do not appear in general to increase their children’s risk for language delay, according to a study from a National Institutes of Health research network.
Children exposed to HIV in the womb and whose mothers received combinations of anti-HIV drugs during pregnancy were no more likely to have language delays than were children exposed to HIV in the womb and whose mothers did not receive these recommended treatments, the study found. In both groups, about 25 percent of the children had language delays by 2 years of age, suggesting that the delays were not associated with the anti-HIV drugs taken during pregnancy.
The findings allay concerns in the medical community that the drug combinations could affect the developing fetal brain in ways that cause language delays. Typically, these combination treatments include three or more drugs from at least two drug classes. For a woman who is HIV-positive and pregnant, recommended combination therapies treat the infection and greatly reduce the chance that the virus will spread to the fetus. Previous studies suggested that the drugs used to treat pregnant women might contribute to language delays in infants and toddlers, even those who remained HIV-negative.
However, the researchers concluded that one drug sometimes used in the combination treatments should be monitored. Children whose mothers received combination therapy containing the drug atazanavir were more likely to have language delays at 1 year of age than were the other children in the study. These children appeared to catch up to their peers. The researchers noted that these effects were not seen in children in the atazanavir group at age 2.
“Anti-HIV combination therapies do not appear to be linked to language delays, but it’s prudent to monitor children exposed to HIV in the womb for signs of language delay,” said study co-author George Siberry, M.D., of the Maternal and Pediatric Infectious Disease Branch of the Eunice Kennedy Shriver National Institute of Child Health and Human Development (NICHD), one of the NIH institutes that conducted the study. “Until there is a better understanding of what contributes to the delays, it’s important to monitor the language development of children in this group carefully, and refer them for language therapy at the first sign of a delay.”
The findings appear online in the Pediatric Infectious Disease Journal.
As part of an ongoing protocol known as the Pediatric HIV/AIDS Cohort Study
The researchers also conducted an analysis of individual drugs in the combination treatments the mothers received. Atazanavir is among the preferred medications for the treatment of pregnant women, and its use is increasing, the authors noted. Mothers of about 20 percent of the children in the study took this drug as part of their treatment. The researchers found that 1-year-olds who had been exposed to atazanavir were nearly twice as likely to experience language delays as those who were exposed to combination regimens without atazanavirs. However, they did not find evidence of increased language delays among the 2-year-olds whose mothers took atazanavir.[Source: NIH]